Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Morristown, TN

April 23, 2004Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 23, 2004, 4:45 PM EDT for Campbell County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Apr 23, 2004, 5:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS54 KMRX 232045
SVRMRX
TNC013-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE

* UNTIL 530 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COVE CREEK STATE PARK...OR
  13 MILES SOUTHWEST OF LA FOLLETTE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVE CREEK STATE PARK AROUND 450 PM EDT
  JACKSBORO AROUND 455 PM EDT
  LA FOLLETTE AROUND 500 PM EDT
  FINCASTLE AROUND 510 PM EDT
  8 MILES SOUTHEAST OF WHITE OAK AROUND 525 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3628 8433 3626 8409 3643 8392 3661 8404

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI APR 23 2004

.SHORT TERM (TONIGHT THRU SATURDAY)...TWO AREAS OF CONVECTION...ONE
ON THE PLATEAU AND ONE STILL OVER MIDDLE TN...MAKING INITIAL POPS A
TOUGH CALL.  FEELING AT THIS TIME IS THAT CONVECTION WILL HOLD
TOGETHER BETTER THAN LAST NIGHT...AND SO WENT LIKELY POPS FOR THE
EVENING HOURS OVER MOST OF THE AREA.  IF CONVECTION FALLS APART BY 6
PM...WILL NEED TO UPDATE FORECAST AND LOWER POPS QUICKLY.
OTHERWISE...LOOKING AT A COOL FRONT MOVING SOUTH THROUGH THE AREA
OVERNIGHT...THEN IT SITS JUST SOUTH OF THE AREA TOMORROW.  WENT WITH
CHANCE POPS FOR SATURDAY.  TEMPS FROM GUIDANCE SEEMED REASONABLE AND
DID NOT DIFFER MUCH.  SHOULD SEE LOTS OF CLOUDS AROUND...BUT
DEFINITELY SOME BREAKS THAT WILL ALLOW SOME HEATING AS WELL.

.LONG TERM (SATURDAY NIGHT THRU FRIDAY)...DIFFICULT TO PIN DOWN
WHERE ANY SHOWERS AND STORMS MIGHT DEVELOP SAT NIGHT INTO EARLY
SUNDAY ...WITH CURRENT FORECAST AND GRIDS REASONABLE AS WELL AS
CLOSE TO A MOS BLEND OF POPS.  HOWEVER...BY SUNDAY AFTERNOON AND
EVENING A STRONGER COLD FRONT WILL BE APPROACHING FROM THE
WEST...AND THERE IS ALSO A PERIOD OF GOOD UPPER LEVEL SUPPORT
SUGGESTED BY BOTH THE ETA AND GFS MODELS GENERALLY FROM SUNDAY
EVENING TO EARLY MONDAY MORNING. THUS...POPS AND QPF WERE INCREASED
FOR THAT PERIOD UP TO 70%...WITH HIGH CHANCE POPS EITHER SIDE OF A
01Z-07Z MON TIMEFRAME. SUFFICENT INSTABILITY AND LIFT TO WARRANT
THUNDERSTORM WORDING...AND A FEW STRONG STORMS MAY OCCUR.

OTHERWISE...SLIGHT CHANCE POPS WERE CARRIED A BIT LONGER...MAINLY
FOR SWRN VA AND EXTREME NE TN...INTO MONDAY EVENING AND AGAIN ON
TUESDAY AS COLD POOL ALOFT MOVES IN AND PRODUCES SOME DAYTIME
INSTABILITY.  LINGERING LOW LEVEL MOISTURE WAS BEST OVER SWRN VA
WHERE MODELS GENERATED SOME VERY LIGHT QPF...BUT STILL JUST SLIGHT
CHANCE POPS FOR LIGHT SHOWERS (KEPT AS LIQUID FOR NOW).   HIGH
PRESSURE KEEPS US DRY FROM MID WEEK ON...WITH A WARMUP AFTER A
COOLER MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   62  81  61  79 /  60  30  20  40
KNOXVILLE, TN   61  78  60  77 /  60  30  30  40
BRISTOL, TN   58  77  56  75 /  60  30  30  40
OAK RIDGE, TN   60  77  60  76 /  60  30  30  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SP/TG
Hazardous weather outlook, Apr 23, 6:00 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT FRI APR 23 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-241000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY ON
SUNDAY...BRINGING A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:07 PM EDTSevere Thunderstorm WarningMRXMorgan38 min
Apr 23, 5:13 PM EDTSevere Thunderstorm WarningMRXMorgan32 min
Apr 23, 5:21 PM EDTSevere Thunderstorm WarningMRXClaiborne39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.